Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 6, NWS Springfield, MO

April 17, 202031 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this freeze warning at Apr 17, 2020, 10:54 AM CDT for 31 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 18, 2020, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 10:54 AM CDT (15:54 UTC)
In effect from
Apr 18, 2020, 1:00 AM CDT
Expired
Apr 18, 2020, 9:01 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
All 34 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freeze warning went out at Apr 17, 6:05 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 17, 6:05 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 AM CDT Fri Apr 17 2020

...12Z Aviation Update...

.SHORT TERM...(Today through Saturday)
Issued at 245 AM CDT Fri Apr 17 2020

Early this morning, scattered showers with isolated embedded
thunderstorms were located mainly along and directly behind a
cold front extending from southeast Kansas and western Missouri
into central Missouri. Elevated instability is very limited, so
most areas shouldn't see convection this morning as only a few
occasional lightning strikes at best are expected. The rain
showers will continue to move east across the remainder of the
area this morning before exiting to our east by the afternoon.

Colder air will be ushered in behind the cold front today as cloud
cover and breezy northwesterly winds limit afternoon highs to the
upper 40s to low 50s.

The center of a high pressure system will then slide over the
region by tonight into Saturday morning. As a result, skies will
clear out and winds will become light, which will allow for a good
radiational cooling set up. This will lead to low temperatures
around 30 degrees and wind chills in the mid 20s early Saturday
morning. A widespread frost will be likely, with a frost or freeze
headline likely needed for Saturday morning.

After the cold start to the morning, Saturday will shape up to be
a pleasant spring day as the high pressure slowly shifts to our
east. This will lead to southerly winds, which will combine with
ample sunshine to raise afternoon highs into the low to mid 60s.

.LONG TERM...(Saturday Night through Thursday)
Issued at 245 AM CDT Fri Apr 17 2020

Our next rain-producing system arrives on Saturday night through
Sunday afternoon as a shortwave impulse moves across the south-
central CONUS. Instability looks slightly higher with this system
but still relatively low, and short to mid range model guidance
generally agrees on the low pressure center tracking primarily
south of our area across the lower Mississippi Valley. As a
result, the better instability and forcing will be to our south,
leaving the best chances for scattered thunderstorms across our
southwest and southern Missouri counties. No severe weather is
expected.

The main story for next week will be a gradual warming trend with
high temperatures climbing into the upper 60s to mid 70s for
Monday through Friday as we see height rises aloft ahead of an
upper level ridge over the western CONUS. No frost/freeze concerns
are expected during next week as lows generally remain in the 40s
into 50s.

Mid range model guidance does hint at a potentially active pattern
mid to late next week as additional shortwave energy embedded in
the southern jet stream slides across the lower Mississippi
Valley. This may produce a somewhat wet and stormy period for
Wednesday and Thursday depending on where exactly the accompanying
surface low pressure center tracks underneath the shortwave
trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 604 AM CDT Fri Apr 17 2020

Ceilings will continue to lower throughout the morning behind the
cold front, which has already moved through JLN and SGF where
winds are now northwesterly. Shower chances have primarily moved
east of the TAF sites, thus they have not been included in the
TAF. Should see ceilings drop into the IFR category around 13-14Z
and persist through around midday before improving back to VFR
conditions by the late afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Apr 17, 6:43 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
643 AM CDT Fri Apr 17 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
643 AM CDT Fri Apr 17 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Significant frost risk.

DISCUSSION...

 Isolated to scattered showers will linger this morning as a cold
 front moves through the area.

 Widespread frost is expected tonight into early Saturday morning
 as temperatures dip into the low 30s with a clearing sky and
 light wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 Additional scattered showers and thunderstorms are possible
 Saturday night into Sunday. No severe weather is expected.

 A storm system will also impact the region for the middle to
 later part of next week with the potential for showers and
 thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:54 AM CDTFrost AdvisorySGFDent, Oregon, Shannon22 hr

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Kansas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.